The No-Go List: Foods to Avoid When Taking Antibiotics

After you see your healthcare provider to address troublesome symptoms, an order for antibiotic medication is on its way to your pharmacy. The instructions are often straightforward — a simple medicine course, and you’re back on your feet. However, some tips can help make your treatment more successful, and it’s important to be aware of these.

Why does it matter what you eat when taking antibiotics?

There are several primary reasons your snacks and meals can impact your treatment with antibiotics:

  • Some foods can impact the way the medication is absorbed, potentially making it less effective.
  • Certain foods can increase the likelihood of experiencing side effects like upset stomach.
  • Antibiotics can change your gut microbiota (the balance of bacteria within your intestines), eliminating both harmful and beneficial bacteria. Nutrition and supplement choices can lessen the impact on beneficial bacteria and make side effects like diarrhea less likely.

6 foods to avoid when taking antibiotics

Here are some examples of foods to avoid when on an antibiotic course.

Dairy products

The concern with dairy products is specifically due to their calcium content, which also extends to calcium-fortified foods or supplements. When calcium is in the stomach and intestine at the same time as certain antibiotics, it can attach to these medications and prevent them from being absorbed. If less medication is absorbed, it’s less likely to be effective.

This diminished absorption is drug or class-specific, creating more concern for medications in classes like tetracyclines (e.g., doxycycline) and fluoroquinolones (e.g., ciprofloxacin). If you’re unsure whether your medication may be impacted by calcium content in your diet, your pharmacist or another healthcare provider can give you specific guidance.

You may still be able to take your calcium supplement or enjoy a glass of milk, provided they are not in your stomach or intestine at the same time as the antibiotic. To ensure this, it is recommended that you consume calcium-rich products at least two hours before or six hours after taking the antibiotic.

Caffeinated drinks

Like medications, the body breaks down or metabolizes caffeine over time. In some instances, medications like antibiotics can have very similar ways our body processes them, affecting how either substance is broken down. For instance, ciprofloxacin has been shown to increase caffeine levels over time, which can lead to more stimulant side effects. Research has been limited, but there are also concerns over whether caffeine can cause antibiotics to become less effective.

For some, avoiding caffeine entirely may prove difficult, but cutting back and avoiding products with high levels of caffeine, like energy drinks, may be beneficial. If you’re concerned about how caffeine interacts with your medications, discussing this with your healthcare providers is helpful.

Alcohol

Alcohol warnings are common with antibiotics, and drinking while taking an antibiotic is generally not recommended. The potential concerns related to mixing alcohol with antibiotics are:

  • Alcohol can impact your body’s natural ability to fight an infection, particularly when used in excess.
  • Some antibiotics (e.g., metronidazole) interact directly with alcohol and can make you more likely to experience symptoms like severe nausea, flushing, sweating, or confusion.
  • Both alcohol and certain antibiotics can have harmful effects on the liver.

When you drink alcohol, it can lower your ability to fight infections in a number of ways. Put simply, even if the antibiotic doesn’t interact directly with alcohol, drinking can be harmful to the liver, and its impact on natural immune responses can make it more difficult to successfully treat an infection.

Some antibiotics, like metronidazole, do interact directly with alcohol. This can cause symptoms like disulfiram-like reactions. In a sense, this kind of reaction causes your body to become intolerant to alcohol and leads to symptoms like nausea, vomiting, and confusion. Even small amounts of alcohol, like those found in mouthwash, can be enough to cause symptoms. It’s helpful to talk with your healthcare providers about your treatment and the ways in which alcohol may interact.

It’s also important to consider the broad effects on the liver. Some antibiotics carry a higher risk of liver damage. Alcohol also contributes to liver damage. Particularly for those already managing reduced liver function, avoiding alcohol will decrease the risk of further liver damage.

High-fiber foods

When considering foods high in fiber content, timing is essential. While you’re taking an antibiotic, foods like lentils, beans, and whole grains should be limited because fiber can affect the absorption of antibiotics. If your medication isn’t absorbed well, it won’t work as well.

However, when you’re finished with your course of antibiotics, fiber-rich foods become beneficial. Unfortunately, antibiotics also eliminate beneficial gut bacteria. Fiber is a food source for bacteria in your digestive tract and can help restore gut bacteria balance.

Acidic foods

Acidity levels impact medication absorption within the gastrointestinal tract. When you eat highly acidic foods, certain medications may not be absorbed as well. To ensure your medication is as effective as possible, avoiding or limiting sodas, tomato sauces, citrus, and other products with higher acidity levels can be helpful. These foods can also be associated with upset stomach and indigestion.

Processed and sugary foods

Eating more heavily processed foods and foods with added sugar can decrease your body’s ability to fight infection. High blood sugar levels can impair your immune cell function and potentially increase the likelihood of secondary infections like yeast infections.

Heavily processed foods are also less nutrient-dense than many whole-food alternatives. When foods are processed, they can lose many of the beneficial nutrients our bodies need to support immune response and fight an infection.

What to eat when taking antibiotics

Here’s a short list of foods to add to your diet when you’re taking your antibiotics:

  • Probiotic foods for gut health. Because antibiotics also eliminate beneficial bacteria, probiotics can assist with restoring gut bacteria balance. They provide strains of bacteria directly, so selecting products like yogurt or kefir containing live cultures is important.
  • Fermented foods. Foods like kimchi, sauerkraut, and kombucha are also direct sources of living, beneficial bacteria.
  • Broth. Soups that avoid dairy or tomatoes and use broth as a base can help with hydration and provide nutrients. These are also easy on the stomach.
  • Hydration. Drinking enough water is critical. If you’re experiencing side effects like diarrhea, consider a sugar-free sports drink to ensure you’re also replacing electrolytes. Avoiding dehydration can also lower the risk of developing recurrent infections, like urinary tract infections.

How to reverse the side effects of antibiotics

Various potential side effects exist, many of which are unique to individual classes of antibiotics or specific medications. It’s best to discuss these individual risks and how to manage them with your healthcare provider.

However, a common prominent side effect that affects many people using antibiotics is stomach upset and diarrhea. Your diet can be instrumental in helping you avoid or improve these side effects.

It’s important to follow the instructions closely. Many antibiotics are recommended to be taken with a snack or a meal to help lower the risk of developing an upset stomach. Probiotic foods like yogurt or kefir can also help replace beneficial bacteria and potentially avoid diarrhea. Probiotic supplements have been shown to be particularly helpful for diarrhea caused by antibiotics.

The last word

Your diet plays a very important role in your health, especially while you recover from an illness. Dietary choices can impact your body’s immune response and directly affect medications like antibiotics that help manage infections.

Some of the individual interactions can vary — antibiotics like doxycycline are more sensitive to stomach and intestine calcium content, for instance. It’s helpful to be aware of your diet's potential impact and work closely with your healthcare providers to ensure your diet is helping, not hindering your treatment.

FAQ

Key takeaways:


Leave a reply

Your email will not be published. All fields are required.